Alert archive / Colorado / Flash Flood Warnings in 2012

Flash Flood Warning 7, NWS Grand Junction, CO

July 23, 2012Ouray County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 23, 2012, 2:56 PM MDT for Ouray County, San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2012, 2:56 PM MDT (20:56 UTC)
Expired
Jul 23, 2012, 6:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Ouray County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 113 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WGUS55 KGJT 232056
FFWGJT
COC091-113-240000-
/O.NEW.KGJT.FF.W.0007.120723T2056Z-120724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
256 PM MDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO...
  NORTHEASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 600 PM MDT

* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THIS INCLUDES HIGHWAY 145 BETWEEN PLACERVILLE AND THE 
  TELLURIDE FOR POTENTIAL MUD DEBRIS FLOW OR MUDSLIDES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAWPIT AND TELLURIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3796 10814 3815 10822 3815 10795 3816 10794
      3816 10781 3790 10781

$$

PF
2 follow-up statements
006 
WGUS75 KGJT 232227
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 PM MDT MON JUL 23 2012

COC091-113-240000-
/O.CON.KGJT.FF.W.0007.000000T0000Z-120724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-OURAY CO-
427 PM MDT MON JUL 23 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL OURAY AND
NORTHEASTERN SAN MIGUEL COUNTIES UNTIL 600 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAWPIT
AND TELLURIDE.

LOCAL LAW ENFORCEMENT HAS REPORTED MUDSLIDES AT MILE MARKER 77 ON 
HIGHWAY 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3796 10814 3815 10822 3815 10795 3816 10794
      3816 10781 3790 10781 3794 10799

$$
808 
WGUS75 KGJT 232356
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 PM MDT MON JUL 23 2012

COC091-113-240011-
/O.EXP.KGJT.FF.W.0007.000000T0000Z-120724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-OURAY CO-
556 PM MDT MON JUL 23 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL OURAY AND
NORTHEASTERN SAN MIGUEL COUNTIES WILL BE ALLOWED TO EXPIRE AT 600 PM
MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT.  IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3796 10814 3815 10822 3815 10795 3816 10794
      3816 10781 3790 10781 3794 10799

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:47 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 23, 2:47 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT MON JUL 23 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 247 PM MDT MON JUL 23 2012

MOISTURE HAS DEEPENED OVER EASTERN UTAH AND FAR WESTERN COLORADO
THROUGH THE DAY WITH PRECIPITABLE WATER VALUES RANGING FROM 0.9 TO
1.2 INCHES IN THIS AREA. MOISTURE IS NOT AS DEEP FURTHER EAST BUT
STILL AT 0.75 INCHES OR SO. 0-6KM STORM MOTION STILL SHOWS THE
CLOCKWISE CURVATURE OF THE HIGH CENTER ON THE PLAINS WITH STORMS
MOVING NW15MPH IN THE SOUTHERN CWA AND NE15-20MPH IN THE NORTH. SO
FAR THIS AFTERNOON THOUGH EASTERN UTAH STORMS HAVE REFORMED OVER
THE RIDGETOPS WITH HEAVY RAINFALL ON THE TAVAPUTS RIDGE AND BLACK
CANYON AREAS RESULTING IN FLOOD ADVISORIES BEING ISSUED. THE
NORTHERN SAN JUAN MOUNTAINS...UNCOMPAHGRE PLATEAU...AND GRAND MESA
HAVE AREAS OF SATURATED SOILS THAT WILL NOT TAKE MUCH RAINFALL
TODAY TO AGAIN CAUSE PROBLEMS. WET BULB ZERO WAS BELOW 15KFT ON
THIS MORNINGS SOUNDING. SO IN SPITE OF THIS TROPICAL ENVIRONMENT
SMALL HAIL WILL BE POSSIBLE UNDER THE STRONGEST CORES.

NO GOOD UPPER FORCING SEEN TONIGHT...BUT BOUNDARY INTERACTION WILL
LIKELY REGENERATE AT LEAST ISOLATED STORMS THROUGH THE NIGHT.
GUSTY OUTFLOW WINDS WILL TRAVEL NORTH FROM THE DEEPER CONVECTION
LIKELY PRODUCING PERIODS OF GUSTY WINDS THROUGH THE EVENING HOURS.
TUESDAY DEEP MOISTURE REMAINS OVER THE AREA FOR ANOTHER ROUND OF
STORMS AND HEAVY SHOWERS. THE UPPER FLOW AND STORM MOTION VEERS TO
WEST LATE IN THE DAY AS THE UPPER RIDGE IS FLATTENED BY THE CLOSED
LOW MOVING THROUGH THE CANADIAN ROCKIES. TUESDAY NIGHT SOME
FORCING IS SEEN ON THE BOUNDARY BETWEEN THE DEEP MOISTURE AND THE
NEW DRIER AIR MASS WORKING INTO THE FORECAST AREA FROM THE WEST.
THIS MAY PRODUCE ISOLATED TO SCATTERED NIGHTTIME STORMS ACROSS THE
NORTH. THANKS TO CYS FOR COORDINATION.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 247 PM MDT MON JUL 23 2012

THERE MAY BE SOME LINGERING CONVECTION WEDNESDAY MORNING ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS AS THE LAST PIECE OF FORCING SLIDES
ACROSS THE DIVIDE. SUBSIDENCE AND DRYING ON THE BACKSIDE OF THE
DEPARTING WAVE SHOULD BRING A NOTICEABLE DOWNTURN TO THE CONVECTION
BY THE AFTERNOON COMPARED TO THE PAST SEVERAL DAYS. HOWEVER RESIDUAL
MOISTURE COMBINED WITH STRONG AFTERNOON HEATING WILL KEEP ISOLATED
TO WIDELY SCATTERED CONVECTION GOING ACROSS THE EASTERN CWA. THE
THREAT OF HEAVY RAINFALL SHOULD BE GREATLY REDUCED AS DRY AIR
CONTINUES TO BE ADVECTED IN TO THE REGION AS THE MID LEVEL FLOW
BACKS MORE TO THE NORTHWEST BY THE UPPER RIDGE REBUILDING OVER THE
WESTERN GREAT BASIN. TEMPERATURE GUIDANCE CONTINUES TO FALL OVER
MANY AREAS FOR SOME REASON AND FOR THE MOST PART IGNORED WITH
MINIMAL TO NO COOL ADVECTION NOTICED. THE DRIER AIRMASS AND
ADDITIONAL SUNSHINE COMBINED WITH THE WIDESPREAD DROUGHT CONDITIONS
SHOULD ALLOW FOR GOOD HEATING AND WENT NEAR OR ABOVE THE WARMER SIDE
OF THE MOS GUIDANCE.

THE UPPER RIDGE WILL EXPAND EASTWARD WEDNESDAY NIGHT INTO THURSDAY
AND LAY ON TOP OF THE ROCKIES HEADING INTO THE LATE WEEK PERIOD.
SUBSIDENCE UNDER THE RIDGE AND PWATS REMAINING IN THE .50 TO .75
INCH RANGE LOOKS TO LIMIT CONVECTIVE COVERAGE TO LATE DAY
OROGRAPHICALLY DRIVEN STORMS THURSDAY. AGAIN THE DRY AIRMASS AND
GOOD HEATING SHOULD PUSH TEMPERATURES UP TO AND PAST NORMAL LEVELS
FOR LATE JULY BY ABOUT 5 DEGREES.

MODELS CONTINUE TO AGREE FAIRLY WELL FROM FRIDAY INTO EARLY NEXT IN
RESPECT TO SHIFTING THE UPPER RIDGE OUT OF THE ROCKIES AND BACK INTO
THE CENTRAL PLAINS AS AN EASTERN TROF VACATES THE GREAT LAKES REGION
AND A PERSISTENT TROF REMAINS OVER THE FAR NORTHEAST PACIFIC. PWAT
AND MOISTURE TRANSPORT VECTS SHOW THE MONSOONAL SURGE RETURNING TO
THE SOUTHERN CWA AS EARLY AS FRIDAY AFTERNOON...SPREADING NORTHWARD
ALONG THE CO/UT BORDER THROUGH THE WEEKEND. AFTERNOON CONVECTION
WITH A HEAVY RAINFALL POTENTIAL WILL INCREASE IN RESPONSE TO THIS
MOISTURE AS THE MODELS HINT AT SOME STRONGER ENERGY MOVING THROUGH
THE FLOW...POSSIBLY AIDED BY THE UPPER JET FOR BETTER ORGANIZATION
OF THE STORMS. THE GFS TIME SERIES OF PWAT SHOW A SHARP INCREASE TO OVER
1.25 INCHES IN THE 4 CORNERS AREA WHICH WOULD BE NEAR 2 STD DEV
OVER NORMAL. SO WILL CONTINUE TO WATCH THIS DEVELOP AND INCREASE
POPS UPWARD OVER BLENDED SOLUTIONS AS NECESSARY. TEMPERATURES WILL
LOWER IN RESPONSE TO THE CLOUD COVER AND PCPN AS CURRENT FORECAST
AS THIS HANDLED WELL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON)
ISSUED AT 247 PM MDT MON JUL 23 2012

SCATTERED TO NUMEROUS THUNDERSTORM COVERAGE WILL CONTINUE INTO
THIS EVENING PRODUCING FREQUENT MOUNTAIN OBSCURATIONS AND GUSTY OUTFLOW
WINDS FROM 30 TO 40 MPH GENERALLY FROM THE SOUTH. REGIONAL AIRPORTS
FACE THE BEST CHANCE OF THUNDERSTORMS FROM THROUGH 03Z ESPECIALLY
KMTJ KGJT KRIL KASE AND KVEL. THESE STORMS WILL BRING MVFR CIGS AND/OR
VSBY IN HEAVY RAIN AND POSSIBLY BRIEF IFR VSBY.

SHOWERS AND THUNDERSTORMS WILL DECREASE...BUT NOT FULLY DIMINISH
OVERNIGHT AND INTO TUESDAY MORNING. EXPECT ANOTHER ROUND OF
CONVECTIVE STORMS TUESDAY STARTING FIRST OVER THE MOUNTAINS AND
DEVELOPING LATER OVER THE VALLEYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JOE
LONG TERM...15
AVIATION...JOE
Hazardous weather outlook, Jul 23, 5:45 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 23 2012

COZ001>014-017>023-UTZ022>025-027>029-241200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS
INITIALLY BEFORE DRIFTING OVER THE VALLEYS LATE THIS AFTERNOON AND
INTO THE EVENING. GUSTY WINDS FROM 30 TO 40 MPH...HEAVY RAIN...
AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOON MOISTURE WILL CONTINUE TO SWEEP OVER THE REGION TUESDAY.
THIS WILL RESULT IN CONTINUED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN. THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY
AND THURSDAY DURING A BRIEF BREAK FROM MONSOONAL FLOW WITH STORMS
LARGELY CONFINED TO THE MOUNTAINS OF WESTERN COLORADO. HOWEVER...
THE MONSOON BECOMES REESTABLISHED FRIDAY AND WILL CONTINUE THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:01 PM MDTAreal Flood AdvisoryGJTMontrose, Ouray3 hr
Jul 23, 2:24 PM MDTAreal Flood AdvisoryGJTDolores, Montrose, San Miguel3 hr
Jul 23, 3:23 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Jul 23, 4:26 PM MDTSpecial Weather StatementGJTGarfield49 min
Jul 23, 4:53 PM MDTSpecial Weather StatementGJTGarfield37 min
Jul 23, 5:22 PM MDTAreal Flood AdvisoryGJTGarfield106 min
Jul 23, 5:24 PM MDTAreal Flood AdvisoryGJTDolores, Mesa, Montrose, San Miguel3 hr
Jul 23, 5:49 PM MDTFlash Flood WarningGJTGarfield, Rio Blanco3 hr

Nearby

Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.